Thunderstorm Wind, Benton
- When
- May 18, 10:45 PM CST
- Where
- Benton County, Siloam Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.180, -94.530
Strong thunderstorm wind gusts snapped large tree limbs.
A slow-moving, strong upper level storm system moved from the Central Rockies into the Central Plains on the 18th and 19th. A dry line sharpened ahead of this system across western Oklahoma by early afternoon on the 18th, as a frontal boundary over northern Oklahoma shifted north into Kansas as a warm front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A slow-moving, strong upper level storm system moved from the Central Rockies into the Central Plains on the 18th and 19th. A dry line sharpened ahead of this system across western Oklahoma by early afternoon on the 18th, as a frontal boundary over northern Oklahoma shifted north into Kansas as a warm front. Warm, very moist, and very unstable air was in place east of the dry line and south of the warm front, and thunderstorms erupted across western Oklahoma during the early afternoon near the dry line. These storms evolved into a line by the time they moved into and across northwestern Arkansas during the late evening hours. The storms produced a tornado, damaging wind, and hail up to quarter size as they moved across northwestern Arkansas.
A couple additional rounds of thunderstorms on the 19th through the early morning hours of the 20th resulted in isolated flooding to develop across portions of northwest Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 18, 8:19 PM CST, 2 hours 26 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
919 PM CDT Thu May 18 2017
...UPDATE...
.DISCUSSION...
Strong to severe thunderstorms continue this evening with heavy
rainfall occurring in the stronger clusters. A marginal wind/hail
threat will likely persist into the overnight hours as storms
progress eastward into instability axis. In addition, given the
rainfall rates, the threat for localized flash flooding will also
be possible.
A quick look at the latest 00Z NAM indicates another round of
severe thunderstorms late Friday afternoon into Friday night.
Flash flooding could become a major concern, especially given the
rainfall that is ongoing. Update out shortly given latest radar
trends.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Saturday morning for OKZ054>067-070-
071.
AR...None.
&&
SHORT TERM...12Hazardous Weather Outlook
National Weather Service Tulsa OK
455 PM CDT Thu May 18 2017
ARZ001-002-010-011-019-020-029-OKZ049-053>076-191145-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
455 PM CDT Thu May 18 2017
...SEVERE STORM POTENTIAL INCREASES THIS EVENING AND CONTINUES
INTO FRIDAY...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This evening through Tonight.
TORNADO.
RISK...Limited.
AREA...West of highway 75.
ONSET...after 6 PM.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Eastern Oklahoma and to a lesser extent Northwest Arkansas.
ONSET...after 6 PM.
FLASH FLOOD.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...after midnight.
HEAVY RAIN.
RISK...Elevated.
AREA...Northeast Oklahoma.
ONSET...after 6 PM.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...ongoing.
DISCUSSION...
An enhanced to moderate risk of severe storms is forecast by early
evening into tonight across Eastern Oklahoma. Very large hail, in
excess of 2 inches in diameter, damaging winds and isolated
tornadoes are possible, with the greatest risk northwest of Tulsa. A
slight risk of severe storms is forecast for Western Arkansas late
tonight. Damaging winds and marginally severe hail would be the main
threats, mainly after midnight.
Strong to severe storms have develop this afternoon over western and
central Oklahoma. These storms are expected to move east into the
region early this evening. The best chance for discrete surface
based cells, and thus the highest tornado and largest hail threat,
will be to the west of highway 75 this evening.
Storms are expected to gradually grow into clusters or lines this
evening as they move deeper into Eastern Oklahoma. Damaging winds
and large hail would be the main threats. An isolated tornado could
occur with any bowing line segments.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY and SATURDAY...Severe Thunderstorm Potential...High Wind
Potential...Heavy Rain Potential.
SUNDAY...No Hazards.
MONDAY...Severe Thunderstorm Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...No Hazards.
EXTENDED DISCUSSION...
Another round of strong to severe storms are expected Friday into
early Saturday as upper level system approaches the region.
Storms will fire along the dryline and cold front, becoming more
numerous with time. All modes of severe will be possible,
especially early when storms are more discrete, with storms again
merging into a line as they move east. Severe threat will
transition to more of a wind and heavy rain/flooding threat as
the night goes on. Convection will linger into Saturday while
gradually weakening, across northwest Arkansas and southeast
Oklahoma.
A system dropping through the region in northwest flow will bring
another round of storm potential Monday and Tuesday. A limited
risk for severe weather can be expected with this system.
weather.gov/tulsa Contains additional information.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1028 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG 4 NE SCIPIO 35.10N 95.91W
05/18/2017 PITTSBURG OK EMERGENCY MNGR
LARGE TREE DOWNED OVER INDIAN NATION TURNPIKE. SOUTHBOUND
TRAFFIC BEING DIVERTED.
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1100 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG WAGONER 35.96N 95.37W
05/18/2017 WAGONER OK BROADCAST MEDIA
CAR FLIPPED, DAMAGE TO PHILLIPS 66 GAS STATION. POSSIBLE
TORNADO
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1129 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND DMG MUSKOGEE 35.75N 95.37W
05/18/2017 MUSKOGEE OK BROADCAST MEDIA
ROOF BLOWN OFF OF WHISPERING PINES APARTMENTS. TIME
ESTIMATED BY RADAR.
&&
KAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1134 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM TSTM WND GST PORTER 35.87N 95.52W
05/18/2017 M86 MPH WAGONER OK MESONET
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1142 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST 5 SSE HASKELL 35.75N 95.64W
05/18/2017 M67 MPH MUSKOGEE OK MESONET
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1144 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM TSTM WND GST 5 W SILOAM SPRINGS 36.19N 94.63W
05/18/2017 E60 MPH DELAWARE OK TRAINED SPOTTER
50 TO 60 MPH ESTIMATE.
&&
KAHThe Tulsa radar (KINX), 93 km away, was scanning. The volume nearest the first event began at 04:45 UTC.
11 thunderstorm wind, 1 tornado, 1 hail, 1 flash flood, 1 flood. Local standard time, as filed.
Strong thunderstorm wind gusts snapped large tree limbs.
Thunderstorm wind gusts were measured to 63 mph.
This tornado damaged the roofs of a number of homes, uprooted trees, snapped numerous large tree limbs, and blew down several power poles. Based on this damage, maximum estimated wind in the tornado was 80 to 85 mph.
Strong thunderstorm wind snapped large tree limbs near the Bentonville Municipal Airport.
The AWOS at the Bentonville Municipal Airport measured 61 mph thunderstorm wind gusts.
Strong thunderstorm wind uprooted a tree that fell onto a home.
Strong thunderstorm wind snapped a tree near Mill Street in Springdale.
Strong thunderstorm wind blew shingles off the roof of a home.
Strong thunderstorm wind blew down trees and power lines.
Strong thunderstorm wind blew down trees.
Strong thunderstorm wind blew over a trailer and damaged vehicles due to flying debris.
Strong thunderstorm wind blew down trees in Webb City.
Several roads were flooded in and around Lavaca.
Portions of Highway 252 were closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyThe tornado archive for Arkansas, 2017Warnings in Arkansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701603, 701891, 703519, 701892, 701893, 701894, 701895, 701896, 701897, 701898, 701899, 701900, 701901, 702206, 702211.